Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Cheyenne, WY

August 7, 2019Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 7, 2019, 7:36 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 7:36 PM MDT (01:36 UTC)
Expired
Aug 8, 2019, 12:00 AM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:45 PM MDTFLASH FLOOD5 Ese Bordeaux, WYFIRE AND EMS REPORTS OF FLASH FLOODING ALONG NORMANDY ROAD. HUNTON CREEK OUT OF ITS BANKS. TIME ESTIMATED FROM REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS55 KCYS 080136
FFWCYS
WYC015-031-080300-
/O.NEW.KCYS.FF.W.0027.190808T0136Z-190808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
736 PM MDT Wed Aug 7 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 900 PM MDT.

* At 734 PM MDT, Doppler radar indicated heavy rain over Chugwater.
  Up to two inches of rain have already fallen. Flash flooding is
  already occurring.

* Some locations that will experience flooding include...
  Chugwater, Bordeaux and Slater. 

Flood waters are moving down Chugwater Hunton and Richeau Creeks 
causing ponding of water and damage to roadways. Flash flooding is 
occurring and will likely continue. Do not cross flooded roadways! 

This includes Interstate 25 in Wyoming between mile markers 49 and
73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 4167 10483 4180 10507 4197 10499 4197 10448
      4164 10449

$$

Lyons
3 follow-up statements
190 
WGUS75 KCYS 080242
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
842 PM MDT Wed Aug 7 2019

WYC015-080247-
/O.CAN.KCYS.FF.W.0027.000000T0000Z-190808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-
842 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4167 10483 4180 10507 4197 10499 4195 10469
      4166 10468

$$

WYC031-080300-
/O.CON.KCYS.FF.W.0027.000000T0000Z-190808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte WY-
842 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN PLATTE COUNTY...

At 837 PM MDT, local law enforcement reported flash flooding near 
Chugwater and Slater. Up to two inches of rain have already fallen. 
Flash flooding is already occurring! Richeau creek in southeastern 
platte county is out of its banks and causing localized flash 
flooding. Avoid low lying areas and creek crossings.

Some locations that will experience flooding include...
Chugwater, Bordeaux and Slater. 

Flood waters are moving down Chugwater, Hunton, and Richeau Creeks 
causing ponding of water and damage to roadways. Flash flooding is 
occurring and will likely continue. Avoid low lying areas and do not 
cross flooded roadways! 


This includes Interstate 25 in Wyoming between mile markers 49 and
73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 4167 10483 4180 10507 4197 10499 4195 10469
      4166 10468

$$

Lyons
464 
WGUS55 KCYS 080245
FFWCYS
WYC031-080600-
/O.EXT.KCYS.FF.W.0027.000000T0000Z-190808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
845 PM MDT Wed Aug 7 2019

The National Weather Service in Cheyenne has extended the

* Flash Flood Warning for...
  Southeastern Platte County in southeastern Wyoming...

* Until midnight MDT.

* At 843 PM MDT, local law enforcement reported flash flooding near 
  Chugwater and Slater. Up to two inches of rain have already 
  fallen. Flash flooding is already occurring! Richeau creek in 
  southeastern platte county is out of its banks and causing 
  localized flash flooding. Avoid low lying areas and creek 
  crossings.

* Some locations that will experience flooding include...
  Chugwater, Bordeaux and Slater. 

Flood waters are moving down Chugwater, Hunton, and Richeau Creeks 
causing ponding of water and damage to roadways. Flash flooding is 
occurring and will likely continue. Do not cross flooded roadways! 

This includes Interstate 25 in Wyoming between mile markers 49 and
73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 4167 10483 4180 10507 4197 10499 4195 10469
      4166 10468

$$

Lyons
573 
WGUS75 KCYS 080554
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1154 PM MDT Wed Aug 7 2019

WYC031-080603-
/O.EXP.KCYS.FF.W.0027.000000T0000Z-190808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte WY-
1154 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PLATTE COUNTY WILL EXPIRE
AT MIDNIGHT MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4167 10483 4180 10507 4197 10499 4195 10469
      4166 10468

$$

Braun

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:04 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 6:04 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
604 PM MDT Wed Aug 7 2019

.UPDATE...See aviation section below for new forecast update.

.SHORT TERM...(This Afternoon & Tonight)
Issued at 234 PM MDT Wed Aug 7 2019

An increase in shower & thunderstorm activity can be expected over
the next few hours across southeast Wyoming & the western Nebraska
Panhandle. This is in response to a potent & fast-moving mid-level
short wave tracking across southeast Wyo late this afternoon along
the edge of broad/flat ridging aloft. The highest risk for strong/
severe storms will be east of I-25 through this evening, with CAPE
around 1500 J/kg and 40-50 knots of effective shear supporting the
potential for sustained updrafts. However, muddled wind fields may
limit the overall severity of storms. Strong wind gusts look to be
the main concern with a dry boundary layer, but occasional quarter
sized hail is also possible. Potential for isolated convection may
persist into the overnight hours w/ the CWA remaining in the right
rear quadrant of the H25 jet and a few additional waves traversing
the larger scale flow pattern.

.LONG TERM...(Thursday - Wednesday)
Issued at 306 AM MDT Wed Aug 7 2019

Continued active pattern will occur Thursday with scattered to
numerous showers and thunderstorms. As a result, temperatures
will be slightly lower but still within a few degrees of normal
seasonable values. Slightly drier set-up could occur Friday in a
transition pattern period before more showers/storms Saturday and
again Sunday. However, early next week is looking drier and
warmer.

Thursday is shaping up to be another active day with numerous
showers and storms, some of which could be strong to severe in the
High Plains. The ridge continues to break down as H5 southwest
flow develops along the west coast with a deeper long-wave trough
taking form. Multi-model guidance indicates another shortwave
trough traversing the region as PWATs remain elevated above
normal. WPC continues to have much of the Front Range of CO/WY and
the Nebraska Panhandle in a marginal risk of excessive rainfall.
Will need to monitor events today if a flash flood watch may be
needed for Thursday. Shortwave ridging may bring slight
suppression to convective coverage and intensity on Friday but
still some showers will develop across the High Plains. By the
weekend, the trough off the west coast will move inland over
northern Rockies to Montana with potent ejecting shortwave
impulses over WY/NE. Continued unsettled pattern saturday as both
GFS/EC indicate large thunderstorm cluster or beginnings of MCS
in NE CO to NE Panhandle that races east. Will need to monitor
this possible solution. Finally by early next week, the region
will be dry slotted with the passing trough to the north and be in
more zonal flow. Drier and warmer conditions expected to start
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 604 PM MDT Wed Aug 7 2019

We have scattered showers and thunderstorms moving southeastward
off the South Laramie Range will mean storms passing near the
Nebraska airports through 04Z, with a few showers around Cheyenne,
Laramie and Rawlins through 03-05Z. Otherwise, expecting VFR for
the rest of the night with storms diminishing. More scattered
thunderstorms tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Wed Aug 7 2019

Elevated fire weather conditions anticipated again in far west and north
Carbon Counties that was observed yesterday at Dixon as minimum relative
humidity fell to 13 percent. Slightly higher humidity today in the upper
teens to 20 percent expected with greater shower and thunderstorm coverage
over the high terrain. These showers and storms will spread east through
the afternoon and evening. Dry lightning is not expected and any lightning
should be accompanied with some rain.

Fire weather conditions will lower Thursday and Friday as greater monsoonal
moisture moves in with slightly lower temperatures, greater rain chances,
and higher humidity values for both the high terrain and High Plains. Slight
drying trend will occur Saturday with the possible day to watch for near-
critical to possibly critical conditions being Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...JG
FIRE WEATHER...JSA
Hazardous weather outlook, Aug 7, 3:01 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Wed Aug 7 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
082115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will become more widespread across southeast Wyoming
and the western Nebraska Panhandle late this afternoon through
tonight. A few thunderstorms may be strong to severe for areas
along and east of the Laramie Range. The main hazards will be wind
gusts to 60 MPH and quarter sized hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern will persist through the weekend with
daily chances for thunderstorms across the region. A few storms
may be strong to severe.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ104-105-109>115-082115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
across the region this afternoon through tonight. Severe storms
are not expected to the west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern will persist through the weekend with
daily chances for thunderstorms across the region.

.Spotter information statement...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 4:49 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Wed Aug 7 2019

WYZ103-105>107-072330-
East Platte County WY-Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
449 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Friend Park Campground to 7 miles east of
Wheatland Reservoir 3. Movement was east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Friend Park Campground, Wheatland Reservoir 3, Laramie Peak and
Garrett.

LAT...LON 4227 10509 4167 10521 4185 10578 4228 10557
TIME...MOT...LOC 2248Z 282DEG 13KT 4220 10552 4184 10558

Lyons
Special weather statement, Aug 7, 4:50 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
450 PM MDT Wed Aug 7 2019

WYZ102-107-108-072330-
East Platte County WY-Goshen County WY-Niobrara County WY-
450 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 530 PM
MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 8 miles southwest of Lusk, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville, Prairie Center, Rawhide Buttes, Jay Em and Van
Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4266 10476 4281 10460 4266 10406 4232 10433
TIME...MOT...LOC 2250Z 304DEG 24KT 4270 10459

Lyons
Local storm report, Aug 7, 4:52 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             8 NW CHUGWATER          41.84N 104.93W
08/07/2019  E1.00 INCH       PLATTE             WY   PUBLIC

            HAIL ACCUMULATION BETWEEN 3 AND 5 INCHES ON THE GROUND

&&

WILLS
Special weather statement, Aug 7, 4:56 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Wed Aug 7 2019

NEZ019-020-WYZ108-119-072345-
Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY-
456 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES UNTIL 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hawk Springs Campground, or 26 miles south of Torrington, moving east
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4161 10427 4178 10423 4177 10375 4150 10382
TIME...MOT...LOC 2256Z 280DEG 14KT 4169 10416

Lyons
Special weather statement, Aug 7, 5:34 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Wed Aug 7 2019

WYZ107-108-080015-
East Platte County WY-Goshen County WY-
534 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND NORTHERN
PLATTE COUNTIES UNTIL 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glendo Reservoir, or 28 miles southeast of Douglas, moving east at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guernsey, Glendo, Sibley Peak, Guernsey Campground, Glendo Reservoir,
Two Moon Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 103 and
116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10518 4258 10505 4250 10446 4220 10457
TIME...MOT...LOC 2334Z 282DEG 20KT 4248 10499

Lyons
Local storm report, Aug 7, 7:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
731 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 E CHUGWATER           41.76N 104.80W
08/07/2019                   PLATTE             WY   911 CALL CENTER

            HWY 313 EAST OF CHUGWATER IS UNDER WATER AND WASHED OUT.

&&

WILLS

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.